What have we learned about antimicrobial use and the risks for Clostridium difficile-associated diarrhoea?

J Antimicrob Chemother. 2009 Feb;63(2):238-42. doi: 10.1093/jac/dkn477. Epub 2008 Nov 20.

Abstract

Clostridium difficile is recognized as a major cause of antibiotic-associated diarrhoea and colitis. Antimicrobial agents have been repeatedly recognized as a causative risk for C. difficile-associated diarrhoea (CDAD) and more recently fluoroquinolones have been particularly implicated. Unfortunately, not all reports of antimicrobial associations with CDAD have excluded variables other than antimicrobial use. Prevention of CDAD usually involves infection control interventions and antimicrobial restriction policies may not be fully substantiated by currently available data; however, antimicrobial drug restriction seems prudent in outbreak situations.

Publication types

  • Review

MeSH terms

  • Anti-Bacterial Agents / therapeutic use*
  • Clostridium difficile / drug effects*
  • Clostridium difficile / isolation & purification*
  • Diarrhea / etiology*
  • Diarrhea / microbiology
  • Enterocolitis, Pseudomembranous / etiology*
  • Enterocolitis, Pseudomembranous / microbiology
  • Humans
  • Risk Factors

Substances

  • Anti-Bacterial Agents